I feel like this is my one big fuzzy area in nursing. I memorize what I do when I get a patient on coumadin, and then I forget it until I have another pt. on it. Can you explain to me exactly what INR stands for and based on the numbers how you (well, the physician or NP)adjust Coumadin therapy? Thanks so much.
It was easier for me to remember Coumadin this way:
Certain conditions or inactivity can cause clotting. Clotting is bad. Clotting makes DVTs, PEs, MIs and strokes. So basically anyone at risk for clotting needs some kind of anticoagulation therapy--SCDs, Lovenox, Heparin, and/or Coumadin.
Heparin and Lovenox work fast, so patients will be given those while in the hospital. Simultaneously, the doc will start them on Coumadin. The reason is that Coumadin takes a few days worth of doses to begin to be effective.
You check the INR. Most people have a normal INR of around 1.0. It's really not necessary to remember exactly what the letters stand for--I think it's International Normalized Ratio, so that wherever you go in the world, the numbers will be the same, so that everyone is on the same page when the numbers come in.
When the Coumadin kicks in, the INR should go up. The desired INR will vary for the condition being treated. A person who is an A-fibber will usually go home once the INR reaches around 2.2, but a person who had a heart valve replacement needs to be a little higher.
That is why the Coumadin is given at around 1800. It then has a chance to peak in the system when labs are drawn for the morning. You check the daily Prothrombin/INR labs to make sure that the patient is becoming therapeutic.
Then you'd check in the Dr.'s Progress notes to see what the plan is, and what number he's shooting for, because quite a few of these patients literally are stuck in the hospital till their INR numbers are right.
I hope that helps a little, and I'm sure others will be happy to contribute to this thread, because Coumadin/anticoagulation therapy is a Biggie drug, and everyone really needs to know it inside and out.
Last edit by UM Review RN on Jan 22, '07
: Reason: Noticed I said "so" an awful lot. So I edited. ;)
Jan 22, '07
by NRSKarenRN, BSN, RN Moderator
Last edit by NRSKarenRN on Jan 23, '07